Alert archive / Mississippi / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this red flag warning at May 6, 2020, 10:26 AM CDT for 15 counties in Mississippi. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2020, 10:26 AM CDT (15:26 UTC)
- Expired
- May 6, 2020, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Jackson, MS
Counties Clarke County, MS, Covington County, MS, Forrest County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Marion County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -257 m²/s²
- 0-3 km storm-relative helicity
- -98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133 WWUS84 KJAN 061526 RFWJAN URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson MS 1026 AM CDT Wed May 6 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR PORTIONS OF CENTRAL MISSISSIPPI... MSZ049>052-055>058-063>066-072>074-062330- /O.NEW.KJAN.FW.W.0001.200506T1526Z-200507T0000Z/ Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1026 AM CDT Wed May 6 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR PORTIONS OF CENTRAL MISSISSIPPI... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...Rankin, Scott, Newton, Lauderdale, Simpson, Smith, Jasper, Clarke, Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and Forrest In Mississippi. * WIND...20 TO 25 MPH WITH GUSTS UP TO 40 MPH * HUMIDITY...15 TO 25% * THUNDERSTORMS...NONE * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will create explosive fire growth potential. && $$ EC
1 follow-up statement
244 WWUS84 KJAN 070012 AAA RFWJAN URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson MS 712 PM CDT Wed May 6 2020 ...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF CENTRAL MISSISSIPPI... MSZ049>052-055>058-063>066-072>074-070115- /O.EXP.KJAN.FW.W.0001.000000T0000Z-200507T0000Z/ Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 712 PM CDT Wed May 6 2020 ...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF CENTRAL MISSISSIPPI... Gusty northwest to west wind will gradually subside during the next hour or two and temperatures will slowly become cooler. Relative humidities were already in the forty percents and will only increase through the remainder of the evening so the Red Flag Warning was allowed to expire. $$ 22
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at May 6, 6:03 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 6, 6:03 AM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
603 AM CDT Wed May 6 2020
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Few clouds across the south close to the exiting cold front. VFR
conditions expected with gusty winds from late morning through the
early evening. Wave rippling around the low to the east this
morning will tighten the pressure gradient and provide at least a
brief increase in the sustained for a couple hours. Deep mixing
into the mid levels will help some higher gusts from midday. Best
winds will be in the eastern terminals MEI and GTR...but still
gusty for all of central MS through today. Clear in the overnight
with mainly northerly and northeasterly winds expected.
&&
.DISCUSSION...
Today and tonight...
High pressure will slowly build into the region behind a cold
front...currently draped across the coast this morning. Other than
a few showers moving across the southern portion of the forecast
area overnight...largely drier air and cooler temperatures are
expected through today and tonight. High temperatures this
afternoon will be mainly in the 70s...with near 80/low 80s in the
extreme southeast. Dewpoints in this drier airmass drop into the
low to mid 40s later this afternoon, aided partially by mid level
winds mixing down and a constricting pressure gradient. Portions
of the extreme southeast may see dewpoints drop as low as the
upper 30s. A low moving off the southeastern CONUS into the
Atlantic is slow to progress, and a quick wave ripples through the
western side of the system, resulting in a tightening pressure
gradient for a few hours this afternoon...and winds get a little
gusty through midday. Though the highest winds are at a low end
advisory level (sustained 25 mph, gusting to just over 40 mph),
the remainder of the afternoon will still be breezy until the BL
decouples around sunset. Better model consistency with the higher
winds to the east of the MS/AL line...but more than enough
evidence to warrant a wind advisory in east central MS from late
morning through the late afternoon hours. Tonight, clear skies
continue and lows drop into the 40s along and east of I-55...near
50 to the west and along the delta. /HJS/
Thursday through Friday night...
Dry and pleasant conditions will persist into Thursday as a
surface ridge moves across the region. Though winds will be a good
deal lighter compared to today with the surface high moving
overhead, daytime RHs will again fall into the 25-30 percent range
across south/east MS so we will continue to keep a close eye on
fire danger potential.
Thursday night into Friday, a quick moving mid level shortwave
trough will dive from the central Plains into the Ohio Valley. The
associated surface cyclone with trailing cold front will track from
the ArkLaTex through the southwestern part of the CWA toward the
central Gulf Coast on Friday. A limited window for moisture return
ahead of this system will help limit instability across much of the
region, though across central LA and south MS, dewpoints may reach
the upper 60s to near 70 within a narrow corridor of moderate
instability just head of the front. The stronger upper forcing will
be displaced to the north with more subtle height falls over the
area of greatest instability. Nevertheless, deep layer shear will be
more than sufficient for organized convection, and a marginal risk
will be advertised for the southwestern/southern portion of the area
mainly for the afternoon and early evening hours. In addition,
through the day 850 mb winds are forecast to increase to 50-60 kt
over a good chunk of the area, and thus a period of gusty non-
thunderstorm winds will be possible during the day. This is another
hazard that may warrant eventual inclusion in the HWO/graphics.
Saturday through Tuesday: In the wake of the Friday system, clouds
will linger for many areas into Saturday as the mid/upper trough
lingers over the Southeastern US. That combined with persisting CAA
will result in below normal temperatures during the day Saturday.
Upper flow will trend more zonal heading into early next week. A
surface ridge will traverse the eastern CONUS over the weekend, then
following a weak wave that will pass well to our north, another
ridge will build in early next week. This will result in generally
dry and benign conditions through the remainder of the forecast
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 47 77 58 / 0 0 0 6
Meridian 77 45 77 55 / 0 0 0 3
Vicksburg 75 50 77 60 / 0 0 0 13
Hattiesburg 79 48 79 56 / 0 0 0 0
Natchez 76 51 78 60 / 0 0 0 4
Greenville 71 50 74 59 / 0 0 0 37
Greenwood 71 47 75 58 / 0 0 0 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for MSZ029>033-038-039-045-046-051-052-057-058.
LA...None.
AR...None.
&&
HJSHazardous weather outlook, May 6, 6:09 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 609 AM CDT Wed May 6 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036- 040>042-047-048-053-054-059>062-071115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes- Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson- Adams-Franklin MS-Lincoln- 609 AM CDT Wed May 6 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and western portions of central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail up to quarter size, are possible for portions of northeast Louisiana and southwest Mississippi Friday afternoon and early evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ029>033-038-039-071115- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee- 609 AM CDT Wed May 6 2020 This hazardous weather outlook is for northeastern portions of central Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...10 AM to 7 PM Sustained winds of 25 to 30 mph with gusts of 40 to 45 mph are possible. Some downed trees and power lines are possible, and travel may be difficult for high profile vehicles. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ028-037-043-049-071115- Montgomery-Attala-Madison MS-Rankin- 609 AM CDT Wed May 6 2020 This hazardous weather outlook is for portions of north central and central Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...10 AM to 7 PM Sustained winds of 20 to 25 mph with gusts of 30 to 40 mph are possible. Weak trees and tree limbs may fall, and high profile vehicles may become unsteady in gusts. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ044-050-055-056-064>066-073-074-071115- Leake-Scott-Simpson-Smith-Jefferson Davis-Covington-Jones-Lamar- Forrest- 609 AM CDT Wed May 6 2020 This hazardous weather outlook is for portions of east and southeast Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...10 AM to 7 PM FIRE WEATHER THREAT...Limited TIMING...Today Sustained winds of 20 to 25 mph with gusts of 30 to 40 mph are possible. Weak trees and tree limbs may fall, and high profile vehicles may become unsteady in gusts. (https://www.weather.gov/images/jan/graphicast/1.png) Due to gusty winds and low relative humidity, limited fire danger issues are expected today. Extra caution is advised with outdoor burning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ045-046-051-052-057-058-071115- Neshoba-Kemper-Newton-Lauderdale-Jasper-Clarke- 609 AM CDT Wed May 6 2020 This hazardous weather outlook is for portions of east central Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...10 AM to 7 PM FIRE WEATHER THREAT...Limited TIMING...Today Sustained winds of 25 to 30 mph with gusts of 40 to 45 mph are possible. Some downed trees and power lines are possible, and travel may be difficult for high profile vehicles. (https://www.weather.gov/images/jan/graphicast/1.png) Due to gusty winds and low relative humidity, limited fire danger issues are expected today. Extra caution is advised with outdoor burning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ063-072-071115- Lawrence-Marion- 609 AM CDT Wed May 6 2020 This hazardous weather outlook is for Lawrence and Marion counties. .DAY ONE...Today and Tonight FIRE WEATHER THREAT...Limited TIMING...Today Due to gusty winds and low relative humidity, limited fire danger issues are expected today. Extra caution is advised with outdoor burning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail up to quarter size, are possible Friday afternoon and early evening. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. DL && ...HAZARD LEGEND... *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. *FIRE WEATHER* Extreme...Conditions well in excess of Red Flag Warning criteria with strong wind gusts greater than 40 mph. Fires will spread very quickly and wildfires are common. Fire control is very difficult, even for experienced firefighters. Significant...Conditions meet minimum Red Flag Warnings criteria. Open burning should not be attempted as fires can quickly escape and become very difficult to control, even for experienced firefighters. Elevated...Any open burning is discouraged due to increased wind, lower humidity, and recent dry conditions. Fires escape control more easily in these conditions and their containment can be difficult. Remember to heed any local burn bans that are in effect! Limited...Extra caution is advised for open burning due to increased wind, lower humidity, or very dry conditions. Remember to heed any local burn bans that are in effect! ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FIRE WEATHER ISSUES... Current Heat Information... https://www.weather.gov/jan/safe_ExtremeHeat Fire Weather... https://www.weather.gov/jan/fireweather Mississippi Forestry Commission... https://www.mfc.ms.gov/ Fire Weather Outlook... https://www.spc.noaa.gov/products/fire_wx/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:14 PM CDT | Special Weather Statement | JAN | Claiborne | 46 min |
| May 6, 4:50 AM CDT | Wind Advisory | JAN | Choctaw, Clarke, Clay, Jasper, Kemper, Lauderdale and 7 more | 14 hr |
Nearby
Red Flag Warnings in Mississippi, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.